Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

June 10, 2021Renville County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 10, 2021, 10:40 PM CDT for Renville County, North Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 10:40 PM CDT (03:40 UTC)
Expired
Jun 10, 2021, 11:30 PM CDT
In force
50 min
Issued by
NWS Bismarck, ND

County Renville County, ND

The radar

The Minot AFB radar (KMBX), 85 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 10:58 PM CDTHAIL 12 E Kenmare, NDCORRECTS PREVIOUS HAIL REPORT FROM 2 E KENMARE. QUARTER SIZE HAIL AND 40 TO 50 MPH WINDS. CORRECTED PREVIOUS REPORT FOR TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1785 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS83 KBIS 110340
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
1040 PM CDT Thu Jun 10 2021
 
NDZ002-003-011-110430-
Ward ND-Renville ND-Burke ND-
1040 PM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...WESTERN
RENVILLE AND EAST CENTRAL BURKE COUNTIES UNTIL 1130 PM CDT...

At 1040 PM CDT, a strong thunderstorm was located near Kenmare, or 9
miles southeast of Bowbells, moving east at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Kenmare, Greene, Tolley, Norma, Grano and Niobe. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northwestern North Dakota.

LAT...LON 4898 10174 4854 10153 4854 10198 4855 10198
      4855 10222 4887 10222
TIME...MOT...LOC 0340Z 255DEG 18KT 4868 10215 

$$

CJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 10, 10:27 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 10, 10:27 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1027 PM CDT Thu Jun 10 2021

.UPDATE...
Issued at 1027 PM CDT Thu Jun 10 2021

Replaced the Tornado Watch that expired at 10 pm CDT with a Severe
Thunderstorm watch, which also includes all of central ND. This
Watch is in effect until 3 am CDT. Continue to see most activity
across northwest and west central ND with numerous Severe
Thunderstorm Warnings and Tornado Warnings. Convection had been
slower to develop in southwest ND, but has expanded into southwest
ND from SD. Will expect the convection to continue to expand and
race eastward across the state overnight.

UPDATE Issued at 517 PM CDT Thu Jun 10 2021

Tornado watch has now been expanded into far southwestern North
Dakota.

UPDATE Issued at 338 PM CDT Thu Jun 10 2021

Tornado watch has now been issued for much of northwest and
portions of southwest North Dakota. Storms are starting to develop
just to the west of the Montana border, and will continue to
develop in earnest over the next hour or two. See below for
details.

&&

.SHORT TERM...(This evening through Friday)
Issued at 217 PM CDT Thu Jun 10 2021

SYNOPSIS...A strong shortwave trough will eject off the Northern
Rockies later today and develop negative tilt as it pivots into
the Northern Plains by Friday morning. Surface low pressure over
eastern Montana will intensify through the afternoon, with a well-
defined wind shift and meridional low level convergence zone
emerging. A warm/ stationary front will generally lie from near
Williston to Bismarck into the southern Red River Valley. Strong
diurnal heating and moisture return with upper 60s to lower 70s
dewpoints in the warm sector will yield extreme instability around
of 3,000-5,000 J/kg SBCAPE. Veering wind profiles and increasing
speeds aloft will result in increasing shear, both temporally and
vertically from the surface. These conditions will set the stage
for an outbreak of severe thunderstorms across western and central
North Dakota late this afternoon through tonight.

SHORT TERM...High-impact weather is expected for the short term
period. The biggest concern is for severe thunderstorms later this
afternoon through tonight. Other hazards include heat in south
central and southeast North Dakota through the early evening,
strong southeasterly winds in northwest and west central North
Dakota this afternoon, windy conditions everywhere on Friday, and
near critical fire weather conditions in southwest North Dakota
Friday afternoon.

A Heat Advisory remains in effect for portions of south central and
southeast North Dakota this afternoon. Expect late afternoon highs
in the mid to upper 90s combining with mid 60s dewpoints to produce
heat indices around 100. A Wind Advisory is in effect for parts of
northwest and west central North Dakota this afternoon. Sustained
winds in the 30 to 40 mph range have routinely been observed in
these areas.

There are 3 main areas of focus for convective initiation, which
will be discussed in order of increasing probability and severity.
There is a non-zero chance that isolated storms could develop along
the warm front from central into southeast North Dakota during the
mid to late afternoon. CIN is forecast to be weaker along the front,
but deep layer forcing will essentially be absent. If a storm
does develop in this area during the afternoon, large hail would
be the primary threat in a high CAPE/moderate to low shear
environment. This potential appears to be the least likely and
least concerning at this time.

Convective initiation is more likely to occur along the meridional
low level convergence zone near the ND/MT border later this
afternoon. There are some concerns about mid level capping, but with
mid level height falls, strong low level frontogenesis, and strong
boundary layer mixing all present, think that CIN will work more to
limit the coverage of convection rather than suppress it
completely. Storm mode should initially be discrete supercells,
with hodographs suggesting splits with right-movers being
dominant. Very large hail and damaging wind gusts are likely with
any supercell that develops. There is also a threat for tornadoes,
especially in closer proximity to the intersection of the lee
trough and warm front in northwest North Dakota where low level
shear and helicity have already reached values that are favorable
for tornadogenesis. Outflow boundary interactions could also
produce localized instances of an increased tornado threat. There
is some uncertainty on the evolution of these storms, particularly
if and how quickly upscale growth can occur. Strong low level
forcing and storm motion around a 45 degree angle to the lee
trough would favor a quicker upscale growth, but potential storm
motion into a relatively less unstable air mass near the
international border and the presence of CIN could prolong a
discrete mode. If this convection congeals into a linear mode,
damaging wind would become the dominant threat.

The strongest forcing aloft is expected to arrive in western North
Dakota this evening. This will likely result in a widespread
expansion of ongoing convection or robust convective development if
none is present at that time. One or two strong linear complexes
with embedded mesocyclones will likely sweep across the state this
evening through tonight, with 3,000 J/kg MUCAPE, 1,000 J/kg DCAPE,
and increasing effective bulk shear supporting a widespread and
potentially significant damaging wind threat. Around 100-200 m2/s2
helicity and 20-30 kts shear in the 0-500 m layer could also promote
a QLCS tornado threat. Once these lines mature, they will likely
race across the state through the overnight.

Heavy rain is possible with any storm given 1-2 inch PWAT and deep
layer warm cloud processes. However, we are not expecting a
widespread flash flooding concern due to the fast moving nature of
the nocturnal convection, and the more widely scattered coverage of
convection prior to sunset. The exception would be over areas that
received excessive rainfall earlier this week. We will also have to
watch for training convection or multiple rounds of heavy rain at
similar locations, but these potentials seem more localized and have
a low probability.

On Friday, the surface low is forecast to pivot into southern
Canada. Wrap-around showers and embedded non-severe thunderstorms
are possible mainly across the northern half of the state Friday
morning into the afternoon. The presence of the stronger pressure
gradient will bring westerly winds around sustained speeds of 25-30
mph, with gusts near 45 mph. A Wind Advisory may be needed, but that
will be considered after the severe storm threat has ended.
Additionally, a dry air mass being advected into the region combined
with the winds will likely result in near critical fire weather
conditions Friday afternoon, although fuels have become considerably
unfavorable for fire concerns. It will be noticeably cooler on
Friday, but highs are still forecast to be within 5 degrees of
normal values.

.LONG TERM...(Friday night through Thursday)
Issued at 217 PM CDT Thu Jun 10 2021

Deep layer ridging is favored to build over the central CONUS this
weekend into next week, returning temperatures to well above normal
and keeping thunderstorm chances out of the forecast for the time
being. A few chances for thunderstorms may emerge in later forecast
updates, but predictability is far too low to include any at this
time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM CDT Thu Jun 10 2021

Have issued TAF amendments attempting to better time the arrival
of severe thunderstorms, which have been slower than originally
expected. Convection has expanded in the southwest part of the
state and expect the line of storms to race eastward overnight.
Expect MVFR ceilings and IFR to LIFR visibility with
thunderstorms. Prevailing MVFR ceilings are possible across
northern North Dakota into Friday morning. Prevailing easterly
winds ahead of thunderstorms will become westerly behind the
storms, becoming gusty on Friday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JNS
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...JNS
Hazardous weather outlook, Jun 10, 9:02 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
902 PM CDT Thu Jun 10 2021

NDZ001-002-009-010-017-018-031>033-040-041-043-044-120215-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
902 PM CDT Thu Jun 10 2021 /802 PM MDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected tonight. Very large hail up to
softball size, damaging wind gusts to at least 80 mph, tornadoes,
and heavy rain are possible. The greatest threat for large hail
and tornadoes is in northwest into portions of southwest North
Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty westerly winds are forecast on Friday. Combined with low
humidity, near critical fire weather conditions are expected.

Near critical fire weather conditions will be possible this
weekend through the middle portions of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ003>005-011>013-019>023-025-034>037-042-045-120215-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-
902 PM CDT Thu Jun 10 2021 /802 PM MDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected tonight. Very large hail up to
tennis ball size, damaging wind gusts to at least 80 mph, isolated
tornadoes, and heavy rain are possible. The greatest threat for
large hail and tornadoes is in northwest and parts of southwest
North Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty westerly winds are forecast on Friday. Combined with low
humidity, near critical fire weather conditions are expected.

Near critical fire weather conditions will be possible this
weekend through the middle portions of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ046>048-050-051-120215-
Emmons-Logan-La Moure-McIntosh-Dickey-
902 PM CDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected later tonight. Large hail up to
ping pong ball size, damaging wind gusts to at least 80 mph, a
few tornadoes, and very heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near critical fire weather conditions will be possible this
weekend through the middle portions of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

savadel

In the hours before

Local storm report, Jun 10, 9:00 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 NNW ALEXANDER         47.86N 103.65W
06/10/2021  M1.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

            REPORT FROM IBHS HAIL STUDY. TIME ESTIMATED
            FROM RADAR.

&&

MJ
Local storm report, Jun 10, 9:07 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             11 WSW SATHER DAM       47.62N 104.02W
06/10/2021  E1.25 INCH       MCKENZIE           ND   CO-OP OBSERVER

            ONGOING.

&&

RK
Local storm report, Jun 10, 9:36 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             4 N WILLISTON           48.22N 103.63W
06/10/2021  E1.75 INCH       WILLIAMS           ND   EMERGENCY MNGR

            10 MINUTE DURATION.

&&

RK
Local storm report, Jun 10, 9:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             WILLISTON               48.16N 103.63W
06/10/2021  E1.50 INCH       WILLIAMS           ND   CO-OP OBSERVER

&&

RK
Local storm report, Jun 10, 9:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     8 N GRENORA             48.73N 103.94W
06/10/2021  E62 MPH          DIVIDE             ND   MESONET

            NDAWN.

&&

JJA
Special weather statement, Jun 10, 10:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1040 PM CDT Thu Jun 10 2021

NDZ002-003-011-110430-
Ward ND-Renville ND-Burke ND-
1040 PM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...WESTERN
RENVILLE AND EAST CENTRAL BURKE COUNTIES UNTIL 1130 PM CDT...

At 1040 PM CDT, a strong thunderstorm was located near Kenmare, or 9
miles southeast of Bowbells, moving east at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Kenmare, Greene, Tolley, Norma, Grano and Niobe.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northwestern North Dakota.

LAT...LON 4898 10174 4854 10153 4854 10198 4855 10198
      4855 10222 4887 10222
TIME...MOT...LOC 0340Z 255DEG 18KT 4868 10215

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:10 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams65 min
Jun 10, 7:17 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie58 min
Jun 10, 7:30 PM CDTAreal Flood AdvisoryBISMcKenzie3 hr
Jun 10, 7:47 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams43 min
Jun 10, 7:49 PM CDTTornado WarningBISMcKenzie26 min
Jun 10, 8:12 PM CDTTornado Warning Tornado observedConsiderable damage threatBISMcKenzie33 min
Jun 10, 8:23 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Williams52 min
Jun 10, 8:45 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams45 min
Jun 10, 9:28 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams62 min
Jun 10, 9:49 PM CDTTornado WarningBISWilliams26 min
Jun 10, 9:53 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail52 min
Jun 10, 10:23 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams52 min
Jun 10, 10:28 PM CDTFlash Flood WarningBISMcKenzie, Williams4 hr
Jun 10, 10:29 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Williams61 min
Jun 10, 10:35 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie, Williams40 min
Jun 10, 10:57 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward39 min
Jun 10, 11:01 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope59 min
Jun 10, 11:14 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams46 min
Jun 10, 11:29 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Williams61 min
Jun 10, 11:45 PM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams45 min
Jun 10, 11:51 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Stark54 min
Jun 11, 12:21 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux54 min
Jun 11, 12:30 AM CDTSevere Thunderstorm WarningBISBottineau, Burke, McKenzie, McLean, Mountrail, Renville and 2 more60 min
Jun 11, 12:37 AM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver, Stark38 min
Jun 11, 12:55 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver35 min
Jun 11, 1:11 AM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux34 min
Jun 11, 1:26 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, McLean, Renville, Rolette, Sheridan and 1 more64 min
Jun 11, 1:27 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver, Sheridan33 min
Jun 11, 2:00 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder45 min
Jun 11, 2:26 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Renville, Rolette, Ward64 min
Jun 11, 2:33 AM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan, Stutsman57 min
Jun 11, 3:31 AM CDTSpecial Weather StatementBISDickey, Foster, LaMoure, Logan, McIntosh, Stutsman29 min
Jun 11, 3:43 AM CDTSevere Thunderstorm WarningBISDickey, Foster, LaMoure, Logan, McIntosh, Stutsman47 min
Jun 11, 5:19 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Divide and 19 more16 hr

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.